Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 180, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 13, 2001, 11:41 PM CDT for Russell County, Kansas. It was in force for 64 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 11:41 PM CDT (04:41 UTC)
- Expired
- Jun 14, 2001, 12:45 AM CDT
- In force
- 64 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 11:50 PM CDT | Thunderstorm Wind 52 E | Waldo, KS | |
| Jun 13, 11:50 PM CDT | Hail 0.75 | Waldo, KS | |
| Jun 14, 12:05 AM CDT | Hail 1.75 | Osborne, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 2625 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 325 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
703 WUUS53 KICT 140441 SVRICT KSC167-140545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1141 PM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 1245 AM CDT. * AT 1136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF PARADISE...OR ABOUT 14 MILES NORTHWEST OF RUSSELL...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR WALDO AROUND 1150 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS... WINDS UP TO 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 1245 AM CDT. LAT...LON 3909 9912 3896 9895 3932 9840 3952 9865 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:10 PM CDT, 31 minutes earlier.
Area forecast discussion, Jun 13, 11:10 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1110 PM CDT WED JUN 13 2001 ...MESOSCALE UPDATE... STORMS HAVE HAD A TOUGH TIME OVERCOMING CAP FOR MOST OF THE EVENING. TSTMS DVLPD NR MAX LLVL CONVERGENCE AND EDGE OF COOLER H7 TEMPS. 18Z ETA AND NEW 00Z ETA SUG THAT H7 TEMPS WL WARM THRU 06Z. SEE LTL REASON FOR PCPN TO STRAY VRY FAR AHD OF CURRENT SFC BNDRY. RESPECTABLE MEAN LYR CAPES OF 2500-3500 J/KG...BUT SPD SHR ALF IS LIMITED. LOWEST WNDS HAVE BACKED...INCREASING 0-1 HELICITY...BUT IN RELATIVELY SMALL DISCRETE AREAS AREAS. REL DRY AIR ALF...DESPITE 850MB DEWPTS IN THE UPR TEENS...SUG PRIMARY THREAT MAY BE WND AND DIME TO QUARTER SIZED HAIL. MAIN LIMITING TORNADO PARAMETER WAS RELATIVELY HI LCL HGT. BOTH TORNADIC STORMS IN ADJACENT FCST AREAS APPR TO HAVE MODIFIED THEIR LOCAL ENVIRONMENT WITH INFLOW ALG FORWARD FLANK DOWNDRAFT. HOWEVER APPRS IN THE LAST HR THAT STORMS ARE BECMG ELEVATED. THIS IS CONSISTENT WITH LTST RUC/LAPS SOUNDINGS SHOWING INCRG CAP FOR SFC BASED CONVECTION...WITH VRY LTL CAP FOR CONVECTION BASED ABV 800 MB. LIMITED SHEAR ABV 800MB SHUD LIMIT HAIL SIZE. MUCH COOLER TEMPS ALF ARE PROGD BTWN 09Z-12Z...AND WOULD ANTICIPATE A SGFNT INCR IN COVERAGE AFT 09Z. HOWERTON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 67 min |
| Jun 14, 12:35 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Montgomery, Wilson | 40 min |
| Jun 14, 1:05 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 40 min |
| Jun 14, 1:22 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.